Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 165, NWS Columbia, SC

July 21, 20164 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2016, 1:26 PM EDT for 4 counties in South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 1:26 PM EDT (17:26 UTC)
Expired
Jul 21, 2016, 2:30 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS52 KCAE 211726
SVRCAE
SCC017-027-079-085-211830-
/O.NEW.KCAE.SV.W.0165.160721T1726Z-160721T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
126 PM EDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  WEST CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 230 PM EDT

* AT 125 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  ST. MATTHEWS...OR 15 MILES NORTHEAST OF BROOKDALE...DRIFTING
  SOUTHWARD AT AROUND 5 MPH. 

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PINEWOOD...CAMERON...PAXVILLE AND WEDGEWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR UPPER AREAS OF LAKE MARION...GET AWAY FROM THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW!  DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3366 8029 3356 8057 3356 8060 3355 8061
      3351 8070 3352 8069 3354 8072 3378 8079
      3389 8052
TIME...MOT...LOC 1725Z 339DEG 7KT 3368 8065 

HAIL...0.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:20 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 8:20 AM EDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
820 AM EDT THU JUL 21 2016

.SYNOPSIS...
Atlantic high pressure will build into the southeastern states
through the weekend. Scattered thunderstorms and above normal
temperatures will persist into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A large dome of high pressure will remain over the central and
southern states as an upper trough along the coast pushes
offshore. At the surface...high pressure will ridge into the
region from the western atlantic. We will be on the east side of
the upper ridge with weak short wave energy forecast to cross the
area today. The atmosphere will remain moist and moderately
unstable with precipitable water values ranging from 1.30 inches
over the Pee Dee region to around 2.00 inches across the CSRA.
Currently a few showers and thunderstorms continue across the
southern Midlands with a general weakening tread. Expect isolated
cells through the morning hours as outflow boundaries continue
intersecting and generating new cells. For this afternoon and
evening with deepest moisture in the southern portion of the
area...have kept the pops ranging from 30 percent south to around
20 percent north. Cannot rule out at least isolated severe storms
given steep low level lapse rates...forecast inverted V
sounding... coupled with moderate instability. Weak upper level
divergence is forecast across the southern part of the forecast
area. Afternoon highs should range through the 90s with lows
tonight in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The massive upper ridge is forecast to hold over the central and
southern states with Bermuda high ridging into the southeastern
states. Models indicate a lee side trough over the Carolinas.
Precipitable water values across the area on Friday are forecast
to drop below 1.5 inches, which is normal for late July. This in
addition to subsidence from the ridge should limit convective
activity so have maintained only slight chance pops. Still expect
above normal temperatures with highs in the mid to upper 90s and
lows in the 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main forecasting concern in the long term is the heat over the
weekend. An upper ridge over the center of the country will build
eastward while a lee trough sits over the area at the surface.
This pattern will promote temperatures in/near the triple digits
Saturday and Sunday. Peak heat indices are generally expected to
be around 105 to 109 on Saturday and Sunday. A heat advisory may
be needed as we head into the weekend. Moisture will increase
Saturday and Sunday with precipitable water values returning to
near 1.9 inches. Strong heating combined with convergence into the
trough and moderate instability will promote diurnal convection,
although the upper ridge may cap convection. The upper ridge will
begin to weaken early next week which should lead to increased
thunderstorm chances and slightly cooler temperatures.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR conditions through the TAF period...with low potential for
thunderstorms at taf sites.

Weak surface boundary remains across the area with a few showers
and thunderstorms currently located between all the terminals.
With moderate instability across the area today and the remains of
the surface boundary slowly pushing southward expect some
afternoon thunderstorms to develop. Best chance will be
OGB/AGS/DNL and have included VCTS from 20z through 21/00z. Fog
potential tonight will again depend on afternoon rainfall and
convective debris so will continue to monitor.

EXTENDED AVIATION OUTLOOK...Restrictions possible in
afternoon and evening convection and Thursday...with lower
chances Friday through Sunday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT THU JUL 21 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 7:43 AM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 AM EDT THU JUL 21 2016

SCZ030-211245-
AIKEN-
743 AM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AIKEN COUNTY...

AT 742 AM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF RIDGE
SPRING...OR 12 MILES SOUTHWEST OF BATESBURG...MOVING SOUTH AT 10 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AIKEN.

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 3378 8169 3380 8164 3377 8150 3360 8138
      3354 8174
TIME...MOT...LOC 1142Z 347DEG 9KT 3374 8164

HC
Local storm report, Jul 21, 8:58 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     7 SE PATRICK            34.52N 79.95W
07/20/2016                   CHESTERFIELD       SC   UTILITY COMPANY

            UTILITY REPORTED SEVERAL OUTAGES DUE TO
            TREES DOWN ON POWER LINES BETWEEN PATRICK
            AND SOCIETY HILL. .

&&

LCV
Local storm report, Jul 21, 10:08 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     10 E MCCORMICK          33.94N 82.13W
07/20/2016                   MCCORMICK          SC   DEPT OF HIGHWAYS

            REPORTED SEVERAL TREES AND LIMBS DOWN ON
            UPPER MILL ROAD NEAR HWY. 67. .

&&

LCV
Local storm report, Jul 21, 10:10 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     8 NE PLUM BRANCH        33.91N 82.15W
07/20/2016                   EDGEFIELD          SC   UTILITY COMPANY

            REPORTED APPROXIMATELY 100 OUTAGES DUE TO
            TREES AND LIMBS DOWN ON POWER LINES IN THE
            AREA OF GILCHRIST ROAD...GASTON ROAD AND
            MOLEAN LANE.

&&

LCV
Special weather statement, Jul 21, 1:09 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
109 PM EDT THU JUL 21 2016

SCZ028-031-036>038-211800-
CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
109 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG...
SOUTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON
AND SOUTHWESTERN SUMTER COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF
ELLOREE... OR 18 MILES NORTHEAST OF BROOKDALE...MOVING SOUTHEAST AT
5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERTON...PINEWOOD AND CAMERON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3375 8075 3384 8050 3363 8030 3350 8070
TIME...MOT...LOC 1708Z 336DEG 6KT 3369 8058

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:54 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick33 min
Jul 21, 1:34 AM EDTSpecial Weather StatementCAENewberry56 min
Jul 21, 6:36 AM EDTSpecial Weather StatementCAESaluda54 min
Jul 21, 7:43 AM EDTSpecial Weather StatementCAEAiken62 min
Jul 21, 1:09 PM EDTSpecial Weather StatementCAECalhoun51 min
Jul 21, 1:52 PM EDTAreal Flood AdvisoryCAESumter113 min
Jul 21, 2:02 PM EDTSpecial Weather StatementCAERichland58 min
Jul 21, 2:17 PM EDTSpecial Weather StatementCAEMcCormick43 min
Jul 21, 3:35 PM EDTSpecial Weather StatementCAERichland55 min
Jul 21, 3:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jul 21, 4:35 PM EDTSpecial Weather StatementCAEClarendon55 min
Jul 21, 4:43 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg20 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
Jul 21, 5:39 PM EDTSpecial Weather StatementCAEEdgefield66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.